Hair Dye Allergy

People show allergy to hair dye due to the presence of a chemical component called paraphenylenediamine in the hair dye. Symptoms range from mild to severe such as swelling and rash anywhere on the body, itching, swelling of the face and scalp, itching of the scalp, face, and neck, burning sensation of the scalp and face, etc. The severe form of allergic reaction is known as anaphylaxis which is life-threatening. People prone to allergic reactions to other products might reconsider using a hair dye. A simple patch test can be performed prior.

Recently Answered Questions Recently Answered Questions

All the answers published in this website are written by Verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.

What is the possibility of my hair dye causing hives?

Query: Hello doctor, I have hives along with swollen feet, hands, and lips. Hives are itching. I took tablet Claritin and Prednisone for my hives. I am already taking tablet Abilify and Topamax, and I have dyed my hair recently. I guess these are the two possible causes for my hives. Which do you think wo...  Read Full »


Dr. Shyam Kalyan. N

Answer: Hi, Welcome to icliniq.com. Since when have you been taking these medicines? Have the hives occurred before? Are they reducing with tablet Claritin (Loratadine) and the Steroid? We may have to do a skin prick allergy testing or a comprehensive blood allergy profile, including all the possible alle...  Read Full »

Will hair dye allergy cause pigmentation in forehead?

Query: Hello doctor, I am a 20-year-old male. I have dark color in my forehead. I do not know why this happens to me? I use dye for my white hair, on behalf of this do my forehead look like this? Please suggest.  Read Full »


Dr. Amolkumar W Diwan

Answer: Hello, Welcome to icliniq.com. As you said, you have your face dark colored, it can be natural. But as you said you are in habit of coloring your hair, it can be possibly an allergic reaction to the color ingredients or the soap you are using. It can be an allergy to any cosmetic creams or powders...  Read Full »

I am getting hair loss due to dye. What should I do to stop this?

Query: Hello doctor,I got hair loss due to dye, and it left my hair less in other parts of my head. What should I do stop hide this?  Read Full »


Dr. Shaunak Patel

Answer: Hello, Welcome to icliniq.com. I appreciate you asking your problem. In my professional opinion, it could be an allergic reaction triggered due to your hair dye. What happens is that the dye triggers an immunologic mechanism just below the skin at the level of the hair follicles, which either arre...  Read Full »

I developed itchy and dry skin after dyeing hair in salon. Can you have a look?

Query: Hello doctor, I have a question about my skin condition. I have developed a really itchy and dry skin after I dyed my hair. Here are the symptoms. I do not know what the condition is as my appointment is months away. Can I attach pictures?  Read Full »


Dr. Suvash Sahu

Answer: Hi, Welcome to icliniq.com. I have seen your query and examined your given picture (attachment removed to protect patient identity). It seems you have developed allergic contact dermatitis to hair dye. Though you may not have had this on your previous exposure, now onwards you may have a severe re...  Read Full »

What to do for hair dye allergy?

Query: Hello doctor, I am a 52 year old male. I have been using hair dye since last 25 years. Two years back, I had hair dye reaction on the scalp. Yesterday morning, I had dye reaction again. The entire skin of scalp came out like snake's skin. After that rashes have come on the knee, elbow, and on the f...  Read Full »


Dr. Charu Bansal

Answer: Hello, Welcome to icliniq.com. As per the details given, it seems that you have hair dye allergy. Most of the hair dye products contain a chemical called PPD (para-phenylenediamine) which is responsible for allergic reactions. In such cases, I advise my patients to strictly avoid application of ha...  Read Full »

ask-doctor-img Ask a Doctor Online

* Your first query consult is free!

Search for a Health Issue



Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.